Alert archive / Nebraska / High Wind Warnings in 2009

High Wind Warning 59, NWS Cheyenne, WY

January 18, 20097 counties in Nebraska

NWS Cheyenne, WY issued this high wind warning at Jan 18, 2009, 12:24 PM MST for 7 counties in Nebraska. It was in force for 5 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 2009, 12:24 PM MST (19:24 UTC)
Expired
Jan 18, 2009, 5:00 PM MST
In force
5 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 141 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 12:26 PM MSTNON-TSTM WND GST 576 Ese Broadwater, NE
Jan 18, 12:31 PM MSTNON-TSTM WND GST 55Sidney, NE
Jan 18, 12:41 PM MSTNON-TSTM WND GST 58Sidney, NE
Jan 18, 12:49 PM MSTNON-TSTM WND GST 63Hemingford, NE
Jan 18, 12:50 PM MSTNON-TSTM WND GST 602 W Brownson, NE
Jan 18, 1:04 PM MSTNON-TSTM WND GST 58Dalton, NESUSTAINED WIND OF 42 MPH WITH GUST OF 58 MPH.
Jan 18, 1:14 PM MSTNON-TSTM WND GST 63Sidney, NE
Jan 18, 1:25 PM MSTNON-TSTM WND GST 595 Sse Chadron St Park, NE
Jan 18, 1:25 PM MSTNON-TSTM WND GST 606 Se Harrisburg, NE
Jan 18, 1:44 PM MSTNON-TSTM WND GST 611 S Dalton, NE
Jan 18, 1:49 PM MSTNON-TSTM WND GST 584 Sw Scottsbluff, NE
Jan 18, 1:50 PM MSTNON-TSTM WND GST 602 W Brownson, NE
Jan 18, 2:44 PM MSTNON-TSTM WND GST 601 S Dalton, NE
Jan 18, 2:53 PM MSTNON-TSTM WND GST 55Sidney, NE
Jan 18, 3:00 PM MSTNON-TSTM WND GST 515 Sse Harrisburg, NE
Jan 18, 3:00 PM MSTNON-TSTM WND GST 5310 E Sidney, NE
Jan 18, 3:05 PM MSTNON-TSTM WND GST 536 Wnw Sidney, NE
Jan 18, 3:05 PM MSTNON-TSTM WND GST 5416 S Chadron, NE
Jan 18, 3:28 PM MSTNON-TSTM WND GST 525 E Hemingford, NE
Jan 18, 5:06 PM MSTNON-TSTM WND GST 635 Sse Chadron St Park, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4202 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 181924
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1224 PM MST SUN JAN 18 2009

...ANOTHER WINDY DAY FOR THE WESTERN NEBRASKA PANHANDLE...

.STRONG NORTHWEST WINDS WILL CONTINUE ACROSS THE NEBRASKA
PANHANDLE TODAY.

NEZ001>003-019>021-054-055-190000-
/O.UPG.KCYS.WI.Y.0005.000000T0000Z-090119T0000Z/
/O.NEW.KCYS.HW.W.0059.090118T1924Z-090119T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
1224 PM MST SUN JAN 18 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG AND GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS THE
NEBRASKA PANHANDLE THROUGH THE EARLY EVENING. SUSTAINED WIND SPEEDS
WILL BE FROM 30 TO 45 MPH WITH GUSTS OF 55 TO 65 MPH.

SEVERAL REPORTING STATIONS ACROSS THE NEBRASKA PANHANDLE HAVE
ALREADY RECEIVED WIND GUSTS UP TO 65 MPH. THUS THE WIND ADVISORY
WAS UPGRADED TO A HIGH WIND WARNING. EXPECT WINDS TO DECREASE
AFTER SUNSET.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD AND
TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...PLEASE DIAL 5 1 1.

$$
1 follow-up statement
000 
WWUS75 KCYS 182354
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MST SUN JAN 18 2009

NEZ001>003-019>021-054-055-190100-
/O.EXP.KCYS.HW.W.0059.000000T0000Z-090119T0000Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
454 PM MST SUN JAN 18 2009

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON. 

WINDS HAVE DECREASED SINCE 3 PM ACROSS MUCH OF THE PANHANDLE...AND 
WILL CONTINUE TO DROP OFF AFTER SUNSET.  HENCE THE HIGH WIND WARNING 
WILL BE ALLOWED TO END AT 5 PM.

MONDAY WILL BE ANOTHER DAY OF STRONG NORTHWEST WINDS ACROSS THE 
REGION...WITH GUSTS UP TO 45 MPH. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 18, 6:55 AM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Jan 18, 6:55 AM MST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
655 AM MST SUN JAN 18 2009

.UPDATE...A COUPLE SPOTS IN THE NORTHWESTERN NEBRASKA PANHANDLE
ARE ALREADY GETTING GUSTS FROM 40-50 MPH SO JUST WENT AHEAD AND
SPED UP THE ADVISORY THAT WAS TO BEGIN AT 15Z. JLH

&&

.PREV DISCUSSION... /ISSUED 407 AM MST SUN JAN 18 2009/

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
UPPER HIGH WILL MOVE EAST ACROSS SOUTHERN BRITISH COLUMBIA TODAY
THEN SOUTHEAST THROUGH ID AND WESTERN MT TONIGHT AND BE ALONG THE
WESTERN WY BORDER MONDAY EVENING.  PERSISTENT AND FAIRLY STRONG
NORTHERLY FLOW ALOFT WILL CONTINUE OVER THE CWA THROUGH MONDAY
BEFORE WEAKENING SOME MONDAY NIGHT.  WHILE DRY AND MILD CONDITIONS
WILL PREVAIL...IT WILL BE WINDY OVER AREAS EAST OF THE MOUNTAINS
DURING THE DAYTIME HOURS BOTH TODAY AND MONDAY.  WITH CURRENT
WIND GUSTS OF 35-40 MPH...WIND ADVISORY CRITERIA WILL CERTAINLY
BE REACHED IN THE NEBRASKA PANHANDLE TODAY SO HAVE POSTED ONE
STARTING AT 15Z AND ENDING AT 00Z.  ANOTHER WIND ADVISORY MAY
WELL BE NEEDED FOR THE PANHANDLE ON MONDAY.  HAVE ALSO ADDED MORE
HIGH CLOUDS FOR TODAY AND THIS EVENING PER SATELLITE LOOP.

LONG TERM...TUE THROUGH SATURDAY...
A HIGHLY AMPLIFIED UPPER TROUGH JUST WEST OF THE FORECAST AREA WILL
BEGIN TO LOSE AMPLITUDE TUE. THE RIDGE WILL CONTINUE LOSING
AMPLITUDE TUE NIGHT AND WED AS IT BECOMES TILTED TOWARD THE
NORTHWEST. THE ECMWF AND GFS SOLUTIONS DIVERGE THU ALTHOUGH BOTH
INDICATE RELATIVELY FLAT UPPER FLOW OVER THE FORECAST AREA. PREFER
THE ECMWF SOLUTION FRI AND SAT BECAUSE IT HAS A PROVEN TRACK RECORD
OVER THE COURSE OF THIS WINTER. THIS PUTS THE AREA UNDER RELATIVELY
ENERGETIC NORTHWESTERLY FLOW ALOFT FRI AND SAT. SURFACE DOWNSLOPE
FLOW WILL PRODUCE DRY AND VERY MILD DAYS TUE AND WED WITH THE USUAL
AREAS OF BRISK WINDS. A COLD FRONT WILL PASS THROUGH THE REGION WED
NIGHT AND WILL USHER IN COLDER CONDITIONS WITH A CHANCE OF SNOW AND
RAIN FOR THU. AREAS OF BRISK WINDS WILL OF COURSE PERSIST THU. COLD
AIR ADVECTION WILL CONTINUE FRI WITH A CHANCE OF LIGHT SNOW FROM THE
MOUNTAINS WESTWARD. SAT WILL HAVE TEMPS AT OR SLIGHTLY ABOVE NORMAL
WITH A CHANCE OF LIGHT SNOW PRIMARILY FROM THE MOUNTAINS WESTWARD.

AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH MONDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 5 PM SUNDAY FOR NEZ001-NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...JR
Hazardous weather outlook, Jan 18, 5:42 AM MST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
542 AM MST SUN JAN 18 2009

WYZ059>070-191245-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
542 AM MST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL BE POSSIBLE EACH DAY THURSDAY THROUGH SATURDAY
PRIMARILY OVER AND NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-191245-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
542 AM MST SUN JAN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 5 PM THIS AFTERNOON. NORTHWEST
WINDS WILL BLOW AT 25 TO 35 MPH WITH GUSTS AROUND 50 MPH UNTIL
LATE AFTERNOON. AFTER THAT TIME...WINDS WILL DECREASE TO 15 TO 30
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 18, 8:10 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
810 AM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     NON-TSTM WND GST 7 NW GLEN               42.68N 103.68W
01/18/2009  M47 MPH          SIOUX              NE   MESONET

0746 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M54 MPH          DAWES              NE   MESONET

0746 AM     NON-TSTM WND GST 4 SW SCOTTSBLUFF        41.83N 103.71W
01/18/2009  M35 MPH          SCOTTS BLUFF       NE   MESONET

&&

DDEAL
Local storm report, Jan 18, 9:01 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 AM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND GST 5 ESE MOUNT EDNA        42.26N 103.78W
01/18/2009  M35 MPH          SIOUX              NE   MESONET

0842 AM     NON-TSTM WND GST 6 WNW GLEN              42.66N 103.68W
01/18/2009  M51 MPH          SIOUX              NE   MESONET

0826 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M52 MPH          DAWES              NE   MESONET

0827 AM     NON-TSTM WND GST 5 E HEMINGFORD          42.32N 102.98W
01/18/2009  M40 MPH          BOX BUTTE          NE   MESONET

&&

DDEAL
Local storm report, Jan 18, 10:28 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     NON-TSTM WND GST 7 NW GLEN               42.68N 103.68W
01/18/2009  M56 MPH          SIOUX              NE   MESONET

1005 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M57 MPH          DAWES              NE   MESONET

1005 AM     NON-TSTM WND GST KIMBALL                 41.23N 103.66W
01/18/2009  M36 MPH          KIMBALL            NE   AWOS

&&

DDEAL
Local storm report, Jan 18, 11:30 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1130 AM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     NON-TSTM WND GST 10 SSE HARRISON         42.56N 103.78W
01/18/2009  M53 MPH          SIOUX              NE   MESONET

1041 AM     NON-TSTM WND GST 7 NW GLEN               42.68N 103.68W
01/18/2009  M56 MPH          SIOUX              NE   MESONET

1053 AM     NON-TSTM WND GST CHADRON                 42.83N 103.00W
01/18/2009  M51 MPH          DAWES              NE   ASOS

1105 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M57 MPH          DAWES              NE   MESONET

1053 AM     NON-TSTM WND GST ALLIANCE                42.10N 102.87W
01/18/2009  M43 MPH          BOX BUTTE          NE   ASOS

1049 AM     NON-TSTM WND GST 5 E HEMINGFORD          42.32N 102.98W
01/18/2009  M44 MPH          BOX BUTTE          NE   MESONET

1105 AM     NON-TSTM WND GST 6 SE HARRISBURG         41.49N 103.66W
01/18/2009  M50 MPH          BANNER             NE   MESONET

1110 AM     NON-TSTM WND GST KIMBALL                 41.23N 103.66W
01/18/2009  M39 MPH          KIMBALL            NE   AWOS

1043 AM     NON-TSTM WND GST 1 E PINE BLUFFS         41.18N 104.05W
01/18/2009  M43 MPH          KIMBALL            NE   MESONET

1104 AM     NON-TSTM WND GST 1 S DALTON              41.40N 102.97W
01/18/2009  M57 MPH          CHEYENNE           NE   MESONET

1053 AM     NON-TSTM WND GST ALLIANCE                42.10N 102.87W
01/18/2009  M43 MPH          BOX BUTTE          NE   ASOS

1110 AM     NON-TSTM WND GST 2 W BROWNSON            41.17N 103.11W
01/18/2009  M50 MPH          CHEYENNE           NE   MESONET

&&

DDEAL
Local storm report, Jan 18, 11:58 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1158 AM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     NON-TSTM WND GST AGATE                   42.41N 103.78W
01/18/2009  M41 MPH          SIOUX              NE   MESONET

1126 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M60 MPH          DAWES              NE   MESONET

1124 AM     NON-TSTM WND GST 1 S DALTON              41.40N 102.97W
01/18/2009  M58 MPH          CHEYENNE           NE   MESONET

1124 AM     NON-TSTM WND GST 1 S DALTON              41.40N 102.97W
01/18/2009  M58 MPH          CHEYENNE           NE   MESONET

1130 AM     NON-TSTM WND GST 2 W BROWNSON            41.17N 103.11W
01/18/2009  M50 MPH          CHEYENNE           NE   MESONET

&&

DDEAL
Local storm report, Jan 18, 12:18 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1218 PM MST SUN JAN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     NON-TSTM WND GST 11 SW MARSLAND          42.32N 103.44W
01/18/2009  M49 MPH          SIOUX              NE   MESONET

1148 AM     NON-TSTM WND GST 5 ESE MOUNT EDNA        42.26N 103.78W
01/18/2009  M46 MPH          SIOUX              NE   MESONET

1201 PM     NON-TSTM WND GST 7 NW GLEN               42.69N 103.68W
01/18/2009  M58 MPH          SIOUX              NE   MESONET

1145 AM     NON-TSTM WND GST 5 SSE CHADRON ST PARK   42.61N 102.97W
01/18/2009  M65 MPH          DAWES              NE   MESONET

1145 AM     NON-TSTM WND GST 6 SE HARRISBURG         41.49N 103.66W
01/18/2009  M63 MPH          BANNER             NE   MESONET

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 4:00 AM MSTWind AdvisoryCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 1 more8 hr

Nearby

High Wind Warnings in Nebraska, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.